Wisconsin, 2016

Winter Storm in Wisconsin, March 23 to 24, 2016

March 23 to 24, 2016 · NWS GRB · 20 events in 20 counties and zones

Low pressure moved from western Kansas to northeast Illinois and produced a large swath of heavy snow across central and northeast Wisconsin. Strong northerly winds, gusting over 35 mph at times, produced low visibilities and drifting of the heavy, wet snow.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Low pressure moved from western Kansas to northeast Illinois and produced a large swath of heavy snow across central and northeast Wisconsin. Strong northerly winds, gusting over 35 mph at times, produced low visibilities and drifting of the heavy, wet snow.

Some of the highest snowfall totals from the storm included 13.0 inches estimated at Summit Lake (Langlade Co.); 12.5 inches near Athelstane (Marinette Co.); 12.0 inches at Wausaukee (Marinette Co.); 11.8 inches near Merrill (Lincoln Co.); 11.5 inches estimated at Townsend (Oconto Co.); 10.7 inches at White Lake (Langlade Co.); and 10.0 inches at Ephraim (Door Co.), Wausau (Marathon Co), and Wautoma (Waushara Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 23, 11:26 AM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Mar 23, 11:26 AM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1226 PM CDT WED MAR 23 2016

UPDATED AVIATION PORTION FOR 18Z TAF ISSUANCE

.UPDATE...
ISSUED AT 948 AM CDT WED MAR 23 2016

SLOWED DOWN THE ARRIVAL OF PCPN A FEW HOURS. RADAR SHOWS SOME
HIGHER RETURNS WITH SOME FGEN BANDING BUT WITH DEWPOINTS IN THE
LOWER 20S...NOTHING IS REACHING THE GROUND. EXPECT THIS TREND TO
CONTINUE FOR A COUPLE MORE HOURS BEFORE THE LOW LEVELS SATURATE
AND PCPN CAN REACH THE GROUNF. ANY MIX SHOULD BE CONFINED TO THE
SOUTHERN MOST TIER OF COUNTIES IN OUR CWA...AND WILL BE MONITORING
THIS CLOSELY AS MIX VS SNOW WILL BE CLOSE.

THIS IS NOT THE MAIN SYSTEM SNOW...WHICH WONT ARRIVE UNTIL THIS
EVENING. OTHERWISE...FORECAST IS ON TRACK BASED ON THE LATEST
INFORMATION WE HAVE RECEIVED SO FAR.
&&

.SHORT TERM...TODAY...TONIGHT...AND THURSDAY
ISSUED AT 418 AM CDT WED MAR 23 2016

WINTER WEATHER HEADLINE DECISIONS AND SNOWFALL AMOUNTS ARE THE
MAIN FCST CONCERNS.

AS THE PREVIOUS SHIFT EXPECTED...THE INITIAL FRONTOGENETIC
BAND HAS FORMED TO OUR SOUTH...DUE TO AN INFLUX OF DRIER AIR
INTO THE FCST AREA. THE FRONTOGENESIS...WHICH IS FOCUSED IN
THE 700-600 MB LAYER...IS EXPECTED TO LIFT INTO C/EC WI THIS
MORNING...CAUSING LIGHT SNOW TO SPREAD INTO THE FCST AREA.
THE SNOW MAY BE BRIEFLY MIXED WITH SLEET IN OUR FAR SOUTHERN
COUNTIES. IT SHOULD BE SNOWING LIGHTLY FROM WAUSAU TO
SHAWANO TO KEWAUNEE BY THE START TIME OF THE WARNING...SO
WILL NOT MAKE CHANGES TO THAT. EVEN THOUGH STEADY SNOW MAY
NOT BE ONGOING IN SOUTHERN OCONTO AND DOOR COUNTIES AT 17Z...
HAVE OPTED TO LEAVE THE START TIME ALONE FOR THE SAKE OF
SIMPLICITY.

MODELS HAVE COME INTO BETTER AGREEMENT WITH QPF AMOUNTS...
THOUGH THE GFS IS A BIT OF AN OUTLIER WITH MUCH HIGHER QPF
IN OUR FAR NORTHERN COUNTIES. WILL FOLLOW THE CONSENSUS...
WHICH BRINGS HEAVY SNOW AS FAR NORTH AS A MERRILL TO WABENO
TO PEMBINE LINE. WITH THIS IN MIND...WILL BE UPGRADING THE
WATCH TO A WARNING IN LINCOLN...LANGLADE...MENOMINEE...
NORTHERN OCONTO AND MARINETTE COUNTIES. THE DAY SHIFT MAY NEED
TO ISSUE A WINTER WEATHER ADVISORY FOR ONEIDA...FOREST AND
FLORENCE COUNTIES...BUT THERE IS SOME CONCERN THAT DRY AIR
MAY RESULT IN A VERY SHARP CUTOFF IN SNOWFALL...AND IT IS
STILL UNCERTAIN EXACTLY WHERE THAT CUTOFF WILL OCCUR.

MODELS ARE DEPICTING TWO MAIN PERIODS OF LIFT WITH THIS
SYSTEM...WITH THE FIRST ASSOCIATED WITH STRONG MID-LEVEL
FGEN LATER THIS MORNING AND AFTERNOON...AND THE SECOND WITH
THE ARRIVAL OF THE UPPER LEVEL LOW/TROUGH AND COUPLED
UPPER JET TONIGHT. THE MOST SIGNIFICANT SNOWFALL IS STILL
EXPECTED TONIGHT INTO EARLY THURSDAY. TOTAL SNOWFALL IN THE
WARNING AREA IS EXPECTED TO BE IN THE 8 TO 14 INCH RANGE...
WITH AMOUNTS BEING HELD BACK A LITTLE IN OUR FAR SOUTH AND
SOUTHEAST COUNTIES DUE TO A POTENTIAL MIX WITH SLEET AT TIMES.

THERE IS SOME CONCERN FOR BLIZZARD CONDITIONS IN THE FOX
VALLEY AND LAKESHORE AREAS TONIGHT INTO THURSDAY MORNING...
AS NORTHEAST WINDS CRANK UP TO 25 TO 35 MPH...WITH GUSTS TO
45 TO 50 MPH. LOCAL STUDIES INDICATE THAT PRESSURE GRADIENTS OF
10-12 MB BETWEEN IMT AND DBQ ARE SUFFICIENT FOR NE GUSTS OFF THE
BAY TO REACH ADVISORY CITIERIA...AND THE GRADIENT WILL BE AROUND
14 MB WITH THIS EVENT. THE MAIN NEGATIVE FACTOR IS THAT THE SNOW
SHOULD BE WET AND HEAVY...AND THUS NOT AS SUSCEPTIBLE TO BLOWING.
FOR NOW...WILL JUST HIT NEAR-BLIZZARD WORDING HARD IN THE WSW
PRODUCT AND PASS CONCERNS ON TO THE DAY SHIFT.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY
ISSUED AT 418 AM CDT WED MAR 23 2016

THE UPCOMING STORM SYSTEM IS EXPECTED TO BE WELL TO THE EAST OF
WISCONSIN BY THURSDAY NIGHT...AND THERE SHOULD BE ONLY A DUSTING
OF NEW SNOW IN THE LAKESHORE COUNTIES DURING THE EVENING.

A WEAK MID LEVEL RIDGE AND SURFACE HIGH PRESSURE SHOULD KEEP THE
FORECAST AREA DRY FOR THE REST OF THE NIGHT AND ON FRIDAY. A MID
LEVEL TROUGH IS FORECAST TO MOVE INTO THE REGION FROM THE CANADIAN
PLAINS AS A SURFACE LOW PRESSURE SYSTEM AND COLD FRONT APPROACH.
THIS WILL BRING PRECIPITATION CHANCES BACK TO THE AREA FOR FRIDAY
NIGHT. TEMPERATURES ON FRIDAY EVENING SHOULD STILL BE WARM ENOUGH
FOR RAIN...BUT A CHANGEOVER TO SNOW IS EXPECTED FOR MOST OF THE
AREA DURING THE OVERNIGHT HOURS. TEMPERATURES ON SATURDAY SHOULD
WARM INTO THE 40S ACROSS THE ENTIRE AREA...SO ANY SNOW EARLY IN
THE DAY SHOULD CHANGE TO RAIN. COLDER AIR MOVING IN ON SATURDAY
NIGHT SHOULD SWITCH THE PRECIPITATION TO SNOW FOR THE OVERNIGHT
HOURS...BUT THERE SHOULD BE LITTLE MOISTURE LEFT BY THAT TIME SO
EXPECT A MINOR SNOW ACCUMULATION AT MOST. SURFACE HIGH PRESSURE
AND AN APPROACHING MID LEVEL RIDGE SHOULD KEEP THINGS DRY FOR THE
EARLY PART OF NEXT WEEK.

TEMPERATURES WILL START OUT MUCH BELOW NORMAL FOR THURSDAY NIGHT
AND FRIDAY. EXPECT A LITTLE BIT OF A WARM UP FOR THE WEEKEND AND
EARLY NEXT WEEK...THOUGH IT IS STILL EXPECTED TO BE COLDER THAN
NORMAL.
&&

.AVIATION...FOR 18Z TAF ISSUANCE
ISSUED AT 1226 PM CDT WED MAR 23 2016

VFR CIGS WILL GIVE WAY TO MVFR THEN EVENTUALLY IFR THIS AFTERNOON
AND THIS EVENING AS SNOW MOVES IN FROM THE SOUTH. THESE CONDITIONS
ARE EXPECTED TO LAST THROUGH THURSDAY AS THE LOW PULLS OFF TO THE
EAST. LIGHT TO MODERATE SNOW WILL IMPACT THE TAF SITES LATER THIS
AFTERNOON AND EVENING...WITH MODERATE TO HEAVY SNOW LATER TONIGHT
AND INTO EARLY THURSDAY MORNING...ALONG WITH GUSTY EAST TO
NORTHEAST WINDS. WINDS WILL BE VERY STRONG IN THE FOX VALLEY AND
LAKESHORE AREAS TONIGHT...WITH GUSTS TO 40 KTS LIKELY. THE
COMBINATION OF SNOW AND BLOWING SNOW WILL DROP VSBYS TO 1/2SM AT
TIMES.

FLIGHT DELAYS AND/OR CANCELLATIONS WILL BE LIKELY TONIGHT AND
THURSDAY MORNING.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 1 PM CDT THURSDAY FOR WIZ022-030-031-
035>040-045-048>050-074.

WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 1 PM CDT
THURSDAY FOR WIZ013-018>021-073.
&&

UPDATE.........AA
SHORT TERM.....KIECKBUSCH
LONG TERM......MG
AVIATION.......KURIMSKI
Hazardous weather outlook, Mar 23, 4:11 AM CST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
511 AM CDT WED MAR 23 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-241015-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
511 AM CDT WED MAR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

TRAVEL CONDITIONS IN CENTRAL AND EAST-CENTRAL WISCONSIN WILL
DETERIORATE LATER THIS MORNING AND AFTERNOON AS SNOW WITH A MAJOR
LATE-WINTER STORM OVERSPREADS THE AREA. HAZARDOUS TRAVEL CONDITIONS
WILL EXPAND INTO NORTHERN WISCONSIN LATER IN THE AFTERNOON AND
TONIGHT AS THE SNOW ADVANCES NORTH. THERE IS STILL SOME DOUBT
CONCERNING EXACTLY HOW FAR NORTH THE HEAVY SNOW WILL REACH.
WINTER STORM WARNINGS ARE IN EFFECT FOR CENTRAL...EAST-CENTRAL
AND MUCH OF NORTHEAST WISCONSIN.

STRONG NORTHEAST WINDS WILL LIKELY LEAD TO NEAR-BLIZZARD
CONDITIONS IN THE FOX VALLEY AND LAKESHORE AREAS TONIGHT AND
THURSDAY MORNING. DANGEROUS TRAVEL CONDITIONS ARE ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS TRAVEL CONDITIONS WILL CONTINUE THROUGH MIDDAY THURSDAY
DUE TO FALLING OR BLOWING SNOW...AND STRONG NORTHEAST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER
SERVICE IN GREEN BAY.

LMZ521-522-541>543-241015-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
511 AM CDT WED MAR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

NORTHEAST GALES WILL DEVELOP THIS EVENING. A GALE WARNING IS IN
EFFECT TONIGHT AND THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NORTHEAST GALES WILL CONTINUE THROUGH THURSDAY.

KIECKBUSCH/MG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter storm. Local standard time, as filed.

Winter Storm, Wood

When
March 23, 2:00 PM CST to March 24, 11:00 AM CST
Where
Wood forecast zone
Reported by
Unknown
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

Winter Storm, Portage

When
March 23, 2:00 PM CST to March 24, 11:00 AM CST
Where
Portage forecast zone
Reported by
COOP Observer
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

A storm total of 8.1 inches of snow fell southeast of Amherst.

Winter Storm, Waupaca

When
March 23, 2:00 PM CST to March 24, 11:00 AM CST
Where
Waupaca forecast zone
Reported by
Unknown
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

Winter Storm, Outagamie

When
March 23, 2:00 PM CST to March 24, 11:00 AM CST
Where
Outagamie forecast zone
Reported by
Trained Spotter
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

A storm total snowfall of 9.3 inches was measured at Hortonville.

Winter Storm, Brown

When
March 23, 2:00 PM CST to March 24, 11:00 AM CST
Where
Brown forecast zone
Reported by
Official NWS Observations
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

A storm total of 8.1 inches of snow fell at the Green Bay National Weather Service office.

Winter Storm, Kewaunee

When
March 23, 2:00 PM CST to March 24, 11:00 AM CST
Where
Kewaunee forecast zone
Reported by
Unknown
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

Winter Storm, Waushara

When
March 23, 2:00 PM CST to March 24, 11:00 AM CST
Where
Waushara forecast zone
Reported by
Social Media
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

A storm total of 10.0 inches of snow fell at Wautoma, according to a public report received via social media.

Winter Storm, Winnebago

When
March 23, 2:00 PM CST to March 24, 11:00 AM CST
Where
Winnebago forecast zone
Reported by
Unknown
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Winter Storm, Calumet

When
March 23, 2:00 PM CST to March 24, 11:00 AM CST
Where
Calumet forecast zone
Reported by
Unknown
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Winter Storm, Manitowoc

When
March 23, 2:00 PM CST to March 24, 11:00 AM CST
Where
Manitowoc forecast zone
Reported by
COOP Observer
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

A total of 9.0 inches of snow fell at Two Rivers during the storm, and a storm total of 8.5 inches fell at Francis Creek.

Winter Storm, Marathon

When
March 23, 2:00 PM CST to March 24, 11:00 AM CST
Where
Marathon forecast zone
Reported by
Social Media
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

A storm total of 10.0 inches of snow fell at Wausau, according to a public report received via social media. Other storm totals included 9.5 inches at Schofield, and 8.7 inches on the northeast side of Wausau.

Winter Storm, Shawano

When
March 23, 2:00 PM CST to March 24, 11:00 AM CST
Where
Shawano forecast zone
Reported by
COOP Observer
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

A storm total of 8.9 inches of snow fell east of Bowler on the Stockbridge-Munsee Reservation.

Winter Storm, Menominee

When
March 23, 2:00 PM CST to March 24, 11:00 AM CST
Where
Menominee forecast zone
Reported by
Unknown
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Winter Storm, Southern Oconto

When
March 23, 2:00 PM CST to March 24, 11:00 AM CST
Where
Southern Oconto forecast zone
Reported by
Unknown
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Winter Storm, Door

When
March 23, 2:00 PM CST to March 24, 11:00 AM CST
Where
Door forecast zone
Reported by
COOP Observer
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

A storm total snowfall of 10.0 inches was measured 5 miles southeast of Ephraim, and 9.0 inches was measured a mile northeast of Ephraim.

Winter Storm, Lincoln

When
March 23, 2:00 PM CST to March 24, 11:00 AM CST
Where
Lincoln forecast zone
Reported by
COOP Observer
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

A storm total snowfall of 11.8 inches was measured west of Merrill.

Winter Storm, Langlade

When
March 23, 2:00 PM CST to March 24, 11:00 AM CST
Where
Langlade forecast zone
Reported by
Social Media
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

An estimated 13 inches of snow fell at Summit Lake during the storm, according to a public report received via social media, and a COOP observer near White Lake measured 10.7 inches.

Winter Storm, Northern Oconto

When
March 23, 2:00 PM CST to March 24, 11:00 AM CST
Where
Northern Oconto forecast zone
Reported by
Public
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

An estimated storm total snowfall of 11.5 inches was reported at Townsend.

Winter Storm, Northern Marinette

When
March 23, 2:00 PM CST to March 24, 11:00 AM CST
Where
Northern Marinette forecast zone
Reported by
COOP Observer
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

A storm total snowfall of 12.5 inches was measured near Athelstane, and 12.0 inches fell at Wausaukee.

Winter Storm, Southern Marinette

When
March 23, 2:00 PM CST to March 24, 11:00 AM CST
Where
Southern Marinette forecast zone
Reported by
COOP Observer
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Storm total snowfall was 9.1 inches at both Crivitz and Peshtigo.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623670, 623671, 623672, 623673, 623674, 623675, 623676, 623677, 623678, 623679, 623680, 623681, 623682, 623683, 623684, 623685, 623686, 623687, 623688, 623689.